Bifix codes and Sturmian words

Abstract : We prove new results concerning the relation between bifix codes, episturmian words and subgroups of free groups. We study bifix codes in factorial sets of words. We generalize most properties of ordinary maximal bifix codes to bifix codes maximal in a recurrent set F of words (F-maximal bifix codes). In the case of bifix codes contained in Sturmian sets of words, we obtain several new results. Let F be a Sturmian set of words, defined as the set of factors of a strict episturmian word. Our results express the fact that an F-maximal bifix code of degree d behaves just as the set of words of F of length d. An F-maximal bifix code of degree d in a Sturmian set of words on an alphabet with k letters has (k−1)d+1 elements. This generalizes the fact that a Sturmian set contains (k−1)d+1 words of length d. Moreover, given an infinite word x, if there is a finite maximal bifix code X of degree d such that x has at most d factors of length d in X, then x is ultimately periodic. Our main result states that any F-maximal bifix code of degree d on the alphabet A is the basis of a subgroup of index d of the free group on A.
Document type :
Journal articles
Complete list of metadatas

Cited literature [60 references]  Display  Hide  Download

https://hal-upec-upem.archives-ouvertes.fr/hal-00793907
Contributor : Jean Berstel <>
Submitted on : Monday, February 25, 2013 - 4:57:37 PM
Last modification on : Wednesday, February 26, 2020 - 7:06:06 PM
Long-term archiving on: Sunday, May 26, 2013 - 4:00:29 AM

File

bifixesSturm.pdf
Files produced by the author(s)

Identifiers

Citation

Jean Berstel, Clelia de Felice, Dominique Perrin, Christophe Reutenauer, Giuseppina Rindone. Bifix codes and Sturmian words. Journal of Algebra, Elsevier, 2012, 369 (1), pp.146-202. ⟨10.1016/j.jalgebra.2012.07.013⟩. ⟨hal-00793907⟩

Share

Metrics

Record views

339

Files downloads

285